Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



New congruences for the Bernoulli numbers

Authors: Jonathan W. Tanner and Samuel S. Wagstaff
Journal: Math. Comp. 48 (1987), 341-350
MSC: Primary 11B68; Secondary 11D41, 11Y50
MathSciNet review: 866120
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a new congruence for computing Bernoulli numbers modulo a prime. Since it is similar to Vandiver's congruences but has fewer terms, it may be used to test primes for regularity efficiently. We have programmed this test on a CYBER 205 computer. Fermat's "Last Theorem" has been proved for all exponents up to 150000.

References [Enhancements On Off] (What's this?)

  • [1] R. W. Hockney & C. R. Jesshope, Parallel Computers: Architecture, Programming and Algorithms, Adam Hilger, Bristol, 1981.
  • [2] Wells Johnson, "p-adic proofs of congruences for the Bernoulli numbers," J. Number Theory, v. 7, 1975, pp. 251-265. MR 0376512 (51:12687)
  • [3] D. H. Lehmer, "Lacunary recurrence formulas for the numbers of Bernoulli and Euler," Ann. of Math., v. 36, 1935, pp. 637-649. MR 1503241
  • [4] Jonathan W. Tanner, Proving Fermat's Last Theorem for Many Exponents by Computer, B. A. Thesis, Harvard University, 1985.
  • [5] H. S. Vandiver, "On Bernoulli's numbers and Fermat's last theorem," Duke Math. J., v. 3, 1937, pp. 569-584. MR 1546011
  • [6] Samuel S. Wagstaff, Jr., "The irregular primes to 125000," Math. Comp., v. 32, 1978, pp. 583-591. MR 0491465 (58:10711)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11B68, 11D41, 11Y50

Retrieve articles in all journals with MSC: 11B68, 11D41, 11Y50

Additional Information

Keywords: Bernoulli numbers, Vandiver's congruence, Fermat's "Last Theorem"
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society